Coastal Hearing Aid Center - Encinitas, CA

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. This is odd because they weren’t doing that last night. So now you’re asking yourself what the cause could be: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache yesterday.

Might the aspirin be the cause?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you recall hearing that some medications can produce tinnitus symptoms. Is one of those medicines aspirin? And does that mean you should stop taking aspirin?

Medication And Tinnitus – What’s The Connection?

The enduring rumor has connected tinnitus symptoms with countless medications. But those rumors aren’t exactly what you’d call well-founded.

It’s widely believed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. The reality is that there are a few kinds of medicine that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Here are some theories:

  • The affliction of tinnitus is relatively common. More than 20 million people cope with chronic tinnitus. Some coincidental timing is unavoidable when that many people suffer with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is taken. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • Starting a new medication can be stressful. Or, in some situations, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly linked to tinnitus. So in this instance, the tinnitus symptoms aren’t being produced by the medication. The whole experience is stressful enough to cause this type of confusion.
  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.

What Medications Are Connected to Tinnitus

There is a scientifically established connection between tinnitus and a few medicines.

Powerful Antibiotics And The Tinnitus Connection

There are certain antibiotics that have ototoxic (ear damaging) properties. These powerful antibiotics are normally only used in special cases and are known as aminoglycosides. High doses are typically avoided because they can result in damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medication

When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Creating diuretics are known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you might normally come across.

Aspirin Can Trigger Ringing in Your Ears

And, yes, the aspirin may have been what caused your tinnitus. But the thing is: It still depends on dosage. Generally speaking, tinnitus starts at extremely high dosages of aspirin. The dosages you would take for a headache or to manage heart disease aren’t often large enough to trigger tinnitus. The good news is, in most cases, when you quit taking the large doses of aspirin, the tinnitus symptoms will go away on their own.

Consult Your Doctor

There are a few other medications that might be capable of causing tinnitus. And the interaction between some mixtures of medicines can also produce symptoms. So talking to your doctor about any medication side effects is the best plan.

That said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for certain if it’s the medication or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today